Background: Various endocrine complications are common after HSCT but primary adrenal insufficiency (Addisons disease, AD) is absolutely rare. To the best of our knowledge, there is only one case of AD reported in a 9-year-old girl after HSCT and busulfan and cyclophosaphamide-based conditioning for myelodysplastic syndrome.
Objective: We report on a 14-year-old boy from Albania who developed an Addisonian crisis 12.7 years after HSCT.
Case report: At the age of 17 months juvenile myelomonocytic leukaemia (JMML) was diagnosed and treated with HSCT after myeloablative conditioning chemotherapy. Three months after HSCT, he developed a severe graft versus host disease (skin and intestines), which was treated with 6-mercaptopurin until the age of 26 months. Thereafter, yearly after-care visits were performed at our oncological outpatient clinic. At the age of 9 years. Hashimoto thyroid autoimmune disease (subclinical hypothyroidism with goiter) was diagnosed and treated with L-thyroxine. Auxological data at the age of 14 years: Height 165.5 cm (−0.37 SDS), weight 46.8 kg, BMI 17.1 kg/m2 (−0.9 SDS); Tanner stage: pH 3, testes volume 8 ml. Two weeks after his last follow-up visit, he went to a ski camp, where he and the majority of his classmates became ill with fever and bronchitis. He was admitted to our hospital in a reduced general condition with nausea and a weight loss of 1.3 kg. Laboratory data: serum sodium 114 mmol/l, potassium 6.0 mmol/l, cortisol (4 pm) 264 nmol/l. Elevated levels of plasma ACTH (625 pg/ml), and serum renin (2550 pg/ml) led to the diagnosis of primary adrenal insufficiency, which was confirmed by positive autoantibodies to the adrenal cortex (1: 32).
Conclusion: We speculate that our patient has autoimmune polyglandular syndrome (APS) type 2 with no coherence to the diagnosis of JMML and to HSCT.
10 - 12 Sep 2016
European Society for Paediatric Endocrinology